Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Quad Cities, IA

September 13, 2005Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 13, 2005, 9:06 PM CDT for Hancock County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 9:06 PM CDT (02:06 UTC)
Expired
Sep 13, 2005, 9:51 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 150 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:23 PM CDTHAIL 0.88Bentley, ILDIME TO NICKLE HAIL FALLING AT BENTLEY ILLINOIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 140206
SVRDVN
ILC067-140300-
/O.NEW.KDVN.SV.W.0112.050914T0206Z-050914T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 1000 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST POINT...OR ABOUT 12 MILES SOUTH OF CARTHAGE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWEN BY 915 PM CDT
  8 MILES SOUTHEAST OF CARTHAGE BY 925 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4028 9133 4020 9129 4023 9094 4048 9093
      4052 9114

$$

ERVIN
3 follow-up statements
000 
WWUS53 KDVN 140220
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT TUE SEP 13 2005

ILC067-140300-
/O.CON.KDVN.SV.W.0112.000000T0000Z-050914T0300Z/
HANCOCK IL-
919 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
EASTERN HANCOCK COUNTY...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BENTLEY...OR ABOUT 6 MILES SOUTH OF CARTHAGE...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF CARTHAGE BY 930 PM CDT
  9 MILES SOUTHEAST OF BURNSIDE BY 945 PM CDT
  WEBSTER BY 950 PM CDT
  FOUNTAIN GREEN BY 955 PM CDT

LAT...LON 4028 9133 4020 9129 4023 9094 4048 9093
      4052 9114

$$

ERVIN
000 
WWUS53 KDVN 140225
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT TUE SEP 13 2005

ILC067-140300-
/O.CON.KDVN.SV.W.0112.000000T0000Z-050914T0300Z/
HANCOCK IL-
924 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
EASTERN HANCOCK COUNTY...

AT 923 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING NICKEL SIZE HAIL OVER BENTLEY.  THIS STORM WAS LOCATED 
NEAR BENTLEY...OR ABOUT 7 MILES SOUTHEAST OF CARTHAGE...MOVING 
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF BURNSIDE BY 945 PM CDT
  WEBSTER BY 950 PM CDT
  FOUNTAIN GREEN BY 955 PM CDT

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LAT...LON 4028 9133 4020 9129 4021 9106 4023 9094
      4048 9093 4052 9114

$$

ERVIN
000 
WWUS53 KDVN 140251
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT TUE SEP 13 2005

ILC067-140300-
/O.CAN.KDVN.SV.W.0112.000000T0000Z-050914T0300Z/
HANCOCK IL-
950 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HANCOCK COUNTY IS
CANCELLED...

THE SEVERETHUNDERSTORM THAT PRODUCED NICKEL SIZE HAIL HAS WEAKENED. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM AND OTHER STRONG STORMS OVER MC DONOUGH COUNTY 
ARE STILL CAPABLE OF PRODUCING VERY HEAVY RAIN AND SMALL HAIL.

LAT...LON 4028 9133 4020 9129 4021 9106 4023 9094
      4048 9093 4052 9114

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:40 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 3:40 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE SEP 13 2005

.SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING
SOUTHEAST AT 10-15 MPH.  AREAS OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF BOUNDARY.  NOWCAST TOOLS SUGGEST MOST
PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH
CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF
MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO
LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS.
NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING
AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3
OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST
CELLS...MAINLY FOR WINDS IN CENTRAL IOWA.

 &&

.SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH
PRECIPITATION ENDING MOST AREAS BY MIDNIGHT.  MUCH COOLER AND DRIER
WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S.  NORTHWEST
WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR
SEPTEMBER WITH DEWPOINTS IN 40S.  MOST LOCATIONS TO EXPERIENCE
QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT
NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE.   ..NICHOLS..

&&

.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY
MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES
OVERHEAD.  HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW
DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT
NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL
COOLING FACTORS.

LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND
INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST
24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS.
UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD
GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT
LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850
THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN
POTENTIAL CLARIFIED NEXT COUPLE DAYS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH TIL 7 PM.

&&

NICHOLS
Hazardous weather outlook, Sep 13, 11:20 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT TUE SEP 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1120 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND
EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL
IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE
AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL
MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL
BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY
STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL
TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE
CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE
FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND
THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS
POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Local storm report, Sep 13, 5:57 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     ALBANY                  41.79N 90.22W
09/13/2005                   WHITESIDE          IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN A PATH FROM ALBANY
            TO COLETA. DAMAGE OCCURED AT 503 PM CDT IN ALBANY.

&&

ERVIN
Local storm report, Sep 13, 5:59 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     COLETA                  41.91N 89.80W
09/13/2005                   WHITESIDE          IL   LAW ENFORCEMENT

            *** 1 INJ *** TREE BLOWN OVER ONTO MOVING VEHICLE.
            INJURING THE OCCUPANT.

&&

ERVIN
Local storm report, Sep 13, 6:13 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            1.5 FOOT TREES AND 1.5 FOOT DIAMETER LIMBS BLOWN DOWN ON
            WEST SIDE AND SOUTH SIDE OF PRINCETON.

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
            DOWN ON WEST AND SOUTH SIDE OF PRINCETON.

&&

ERVIN
Local storm report, Sep 13, 6:14 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
            DOWN ON WEST AND SOUTH SIDE OF PRINCETON.

&&

ERVIN
Local storm report, Sep 13, 6:27 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     STERLING                41.80N 89.69W
09/13/2005  60 MPH           WHITESIDE          IL   TRAINED SPOTTER

            WIND GUST ESTIMATED.

&&
Local storm report, Sep 13, 6:49 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     N FREEPORT              42.29N 89.63W
09/13/2005                   STEPHENSON         IL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN NNE PART OF TOWN AT ADAMS AND
            CHIPPEWA, JUST WEST OF HIGHWAY 20. TREE DOWN ON HOUSE.
            OCCURRED BETWEEN 5 AND 530PM.

&&

ELLIOTT

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.